Hail, Sioux
- When
- June 20, 5:47 AM CST
- Where
- Sioux County, 1.01 mi W of Hospers
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -95.900
A thunderstorm produced penny size hail in Sioux County of northwest Iowa during the early morning of June 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced penny size hail in Sioux County of northwest Iowa during the early morning of June 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 3:35 AM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SUN JUN 20 2010
.DISCUSSION...
LOW CONFIDENCE FORECAST TODAY AS MODELS REALLY STRUGGLING WITH
CURRENT TRENDS. SCATTERED CONVECTION ACROSS THE NORTHERN PLAINS
WITH SMALL MCS MOVING DOWN THE I-80 SOMEWHAT IN THE VICINITY TO THE
SURFACE WARM FRONT. ALL THE MODELS DEPICT THIS FRONT LIFTING NORTH
THROUGHOUT THE DAY...THOUGH CONVECTION THIS MORNING WILL LIKELY KEEP
THIS FRONT IN PLACE...AT LEAST TEMPORARILY. EXPECT CONVECTION TO
UNDERGO A DIURNAL TREND TODAY. Q-VECTORS OPPOSING THE MOTION OF THE
FRONT...AND WITH THE FRONT SITUATED FURTHER SOUTH THAN MODELS EXPECT
HAVE SIDED CLOSER TO THE NAM AND GFS IN TERMS OF FRONTAL PLACEMENT
TONIGHT THAN THE CANADIAN WHICH IS MUCH FURTHER NORTH WITH THE
FRONT. WITH THIS IN MIND...EXPECT SEVERE WEATHER THREAT TO BE
CONTAINED TO THE SOUTHERN HALF OF THE FORECAST AREA...WITH STORMS
REMAINING ELEVATED. STEEP LAPSE RATES FROM 800-450 MB WILL ALLOW FOR
2500-3500 J/KG OF CAPE BY LATE THIS AFTERNOON. NEAR THE SURFACE
FRONT...THERE EXISTS A THREAT FOR TORNADOES...BUT SINCE THE CURRENT
THINKING IS THAT THE SURFACE FRONT WILL REMAIN SOUTH IN NEBRASKA AND
IOWA MAIN SEVERE THREAT WILL BE HAIL AND DAMAGING WINDS. REALLY
DON/T EXPECT THE DAMAGING WIND THREAT UNTIL LATER IN THE EVENT
THOUGH AS LOW LEVEL JET INCREASES AND STORMS POTENTIALLY ORGANIZE
INTO A LINE.
LOW CONFIDENCE WITH THE FORECAST FOR MONDAY AS UPPER LEVEL WAVE WILL
LIKELY BE SHIFTING EAST OUT OF THE AREA. FAIRLY STAGNANT...JUICY
AIRMASS REMAINING ACROSS THE AREA WITH LACK OF STRONG TRIGGER. A
SERIES OF PHASED WAVES MOVE THROUGH THE CENTRAL PLAINS MONDAY
NIGHT...WITH THE STRONGER OF THE TWO MOVING ALONG THE US CANADIAN
BORDER. MODELS INDICATING 925 MB FRONT RE-ESTABLISHING ITSELF ALONG
THE I-80 CORRIDOR MONDAY NIGHT AS THE SECOND WAVE TRAVERSES THE
BOUNDARY POTENTIALLY ROBBING THE NORTHERN WAVE OF MOISTURE. GIVEN
THIS SCENARIO...HAVE LEFT POPS IN CHANCE RANGE FOR THE MOST PART
FOR NOW.
THE NORTHERN WAVE TRIES TO DRAG AN ASSOCIATED COOL FRONT THROUGH THE
AREA ON WEDNESDAY...BUT RELATIVELY LITTLE IN THE UPPER LEVELS TO
HELP THE FRONT SHIFT EAST. THERE IS A 100+ KNOT JET STREAK MOVING
OUT OF THE ROCKIES BY MID DAY...AND WITH BOUNDARY IN PLACE THIS
COULD BE THE DAY WITH A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS
THE AREA. THE THING THAT IS REALLY LACKING IS STRONG WIND
SHEAR...SO MAY AN INSTANCE OF HEAVY RAINFALL AND LARGE HAIL. HAVE
RAISED QPF VALUES...BUT MAY HAVE TO RAISE THEM QUITE SIGNIFICANTLY
IF THIS SCENARIO APPEARS ANYWHERE CLOSE TO REALITY.
MADE VERY LITTLE CHANGE TO FORECAST BEYOND TUESDAY WITH PLENTY OF
CHALLENGES IN THE NEAR TERM.
&&
.AVIATION...
EXPECTING VFR CONDITIONS THROUGH THE DAY...ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY.
THUNDERSTORMS LIKELY TO BE MORE WIDESPREAD TONIGHT...WITH MVFR AND
IFR CONDITIONS POSSIBLE IN THE HEAVIER THUNDERSTORMS. THE BEST
CHANCE SHOULD BE AT THE KSUX AIRPORT AFTER 3Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR IAZ012>014-020>022-031-032.
MN...NONE.
NE...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR NEZ013-014.
SD...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR SDZ070-071.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 541 AM CDT SUN JUN 20 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 541 AM CDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH MID MORNING. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF HALF DOLLARS. A WARM FRONT ACROSS NEBRASKA WILL LIFT NORTH THROUGHOUT THE DAY TODAY. THUNDERSTORMS ARE EXPECT TO DEVELOP LATE THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER WILL MAINLY BE CONTAINED NEAR THE FRONT ALONG AND SOUTH OF A LINE FROM CHAMBERLAIN SOUTH DAKOTA TO STORM LAKE IOWA. THE THUNDERSTORMS WILL INITIALLY BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS...BEFORE EVOLVING INTO A DAMAGING THREAT AS THE STORMS ORGANIZE INTO A LINE. FLOODING... ANOTHER COMPLEX OF STORMS IS EXPECTED TO MOVE ACROSS THE AREA TONIGHT POTENTIALLY PRODUCING HEAVY RAINFALL. THE GREATEST CHANCE FOR HEAVY RAINFALL AND FLASH FLOODING APPEARS TO BE ACROSS EXTREME SOUTHEASTERN SOUTH DAKOTA...INTO NORTHWEST IOWA.THE HEAVY RAIN MAY ALSO HAVE AN IMPACT ON RIVER FLOODING THAT IS ONGOING ACROSS THE REGION. RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ON MONDAY AND ESPECIALLY ON TUESDAY. SOME OF THESE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9AM ACROSS NORTHWEST IOWA... AND THEN AGAIN ALONG AND SOUTH OF A LINE FROM CHAMBERLAIN TO STORM LAKE AFTER 5 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 AM CDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 6 NW AKRON 42.88N 96.64W
06/20/2010 M1.00 INCH UNION SD TRAINED SPOTTER
&&
KWEISSERThe Sioux Falls radar (KFSD), 88 km away, was scanning. The volume nearest the first event began at 11:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243482.